Wyoming, 2018

High Wind in Wyoming, March 2, 2018

March 2, 2018 · NWS CYS · 5 events in 1 county or zone

A brief period of high gap winds developed across the North Snowy Range Foothills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high gap winds developed across the North Snowy Range Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 10:58 AM MST, 2 minutes earlier.

Area forecast discussion, Mar 2, 10:58 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 AM MST Fri Mar 2 2018

.SHORT TERM...(Today and Saturday night)
Issued at 247 AM MST Fri Mar 2 2018

Today...Decent warming trend continues today with southwest flow aloft,
limited cloud cover and 700 mb temperatures rising to near -1 Celsius,
yielding maximum temperatures in the upper 40s to lower 60s at lower
elevations. Brisk 50 to 55 knot winds aloft over Carbon County near
700 mb may help yield 50 knot gusts near Arlington and Elk Mountain,
thus will continue the high wind warning there.

Tonight...Expect winds to partially decouple at Arlington, thus
ending the high wind threat in the early evening. Relatively mild
overnight with southwest flow aloft and a warmer than normal airmass
in place.

Saturday...Slow warming trend continues based on thickness and 700
mb temperature trends, along with limited cloud cover. Progged thicknesses
yield maximum temperatures mainly from the middle 50s to upper 60s
at lower elevations east of I-25.

Saturday night...Next shortwave trough aloft approaches from western
Wyoming, producing a slight chance of snow late over far western
Carbon County, dry elsewhere. Low temperatures in the 20s at lower
elevations.

.LONG TERM...(Sunday through Thursday)
Issued at 310 AM MST Fri Mar 2 2018

Models are in slightly better agreement with the late weekend Pacific
storm system, although they are still having trouble with the specifics
as it redevelops across the plains late on Sunday. Models have
trended further north with the center of the upper level low before
the surface low rapidly intensifies to the east of the forecast area.
With the surface low developing far to the east, across Kansas and
central Nebraska Sunday evening, widespread accumulating snow is
looking less likely. Which is especially true along the I-80 corridor,
but strong west to northwest winds are looking more favorable.
Continued to increase winds, especially across the wind prone areas
and all of the eastern plains late Sunday through Monday of next
week. High Wind headlines are possible if this trend continues into
the weekend. Another concern that models are indicating is the chance
of thunderstorm activity Sunday afternoon ahead of the upper level
low/trough axis. With LI's of -1c to -3c along with some moisture
along and behind the front, need to keep an eye on this threat since
it is getting close to that time of the year. Did not add Tstorms in
the forecast quite yet since probabilities are still low and
generally under 10 percent. Since the system is rather progressive
initially, do not expect much snow accumulation even up north. The
mountains may see 6 to 12 inches, with accumulations below 3 inches
from Douglas eastward into the northern Nebraska panhandle.
Otherwise, expect cooler than average temperatures into Tuesday as
the storm system slowly moves eastward.

A slow warming trend is still expected by the middle of next week as
an upper level ridge axis builds over the northern and central
Rockies by Wednesday. Expect highs to return to the 50's to near 60
by Thursday afternoon across the High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1057 AM MST Fri Mar 2 2018

VFR prevails with SKC conditions. Strong and gusty winds along and
west of the Laramie Range will persist this afternoon, w/ gusts to
45 knots possible at KRWL/KLAR.

&&

.FIRE WEATHER...
Issued at 247 AM MST Fri Mar 2 2018

Except for minimum humidities from 15 to 20 percent this
afternoon and Saturday afternoon from Laramie to Sidney, no
concerns were noted.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST this evening for WYZ110.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 2, 3:32 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MST Fri Mar 2 2018

WYZ101>119-031045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
332 AM MST Fri Mar 2 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 7 am to 6 pm today for
Arlington and Elk Mountain and the North Snowy Range Foothills
for southwest winds of 35 to 45 mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Sunday and Monday will be much colder and windy along with a
chance for accumulating snow Sunday and Sunday night.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-031045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
332 AM MST Fri Mar 2 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Sunday and Monday will be much colder and windy along with a
chance for accumulating snow Sunday and Sunday night.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Mar 2, 10:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
03/02/2018  M62 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SENSOR. SUSTAINED AT 39 MPH.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 2, 11:00 AM MST to 1:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 2, 11:30 AM MST to 11:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
March 2, 11:45 AM MST to 12:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 2, 12:45 PM MST to 12:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured peak wind gusts of 63 mph.

High Wind, North Snowy Range Foothills

When
March 2, 1:00 PM MST to 1:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747800, 747795, 747798, 747796, 747797.